Evaluation of ubiquinone concentration and mitochondrial function relative to cerivastatin-induced skeletal myopathy in rats.Toxicol Appl Pharmacol 2004; 194(1):10-23TA
As a class, hydroxymethylglutaryl-coenzyme A (HMG-CoA) reductase inhibitors can potentially cause skeletal myopathy. One statin, cerivastatin, has recently been withdrawn from the market due to an unacceptably high incidence of rhabdomyolysis. The mechanism underlying statin-induced myopathy is unknown. This paper sought to investigate the relationship among statin-induced myopathy, mitochondrial function, and muscle ubiquinone levels. Rats were administered cerivastatin at 0.1, 0.5, and 1.0 (mg/kg)/day or dose vehicle (controls) by oral gavage for 15 days. Samples of type I-predominant skeletal muscle (soleus) and type II-predominant skeletal muscle [quadriceps and extensor digitorum longus (EDL)], and blood were collected on study days 5, 10, and 15 for morphological evaluation, clinical chemistry, mitochondrial function tests, and analysis of ubiquinone levels. No histological changes were observed in any of the animals on study days 5 or 10, but on study day 15, mid- and high-dose animals had necrosis and inflammation in type II skeletal muscle. Elevated creatine kinase (CK) levels in blood (a clinical marker of myopathy) correlated with the histopathological diagnosis of myopathy. Ultrastructural characterization of skeletal muscle revealed disruption of the sarcomere and altered mitochondria only in myofibers with degeneration, while adjacent myofibers were unaffected and had normal mitochondria. Thus, mitochondrial effects appeared not to precede myofiber degeneration. Mean coenzyme Q9 (CoQ9) levels in all dose groups were slightly decreased relative to controls in type II skeletal muscle, although the difference was not significantly different in most cases. Mitochondrial function in skeletal muscle was not affected by the changes in ubiquinone levels. The ubiquinone levels in high-dose-treated animals exhibiting myopathy were not significantly different from low-dose animals with no observable toxic effects. Furthermore, ubiquinone levels did not correlate with circulating CK levels in treated animals. The results of this study suggest that neither mitochondrial injury, nor a decrease in muscle ubiquinone levels, is the primary cause of skeletal myopathy in cerivastatin-dosed rats.